Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Child having cold, cough, blocked nose and throat irritation. Is it safe to give benadryl?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
my 1.5 old is having dry cough throat irritation , nose block and cold. I am her mother, and I had throat irritation and coufgh few days back, took bactriM and controlled it . So she might have the same thing.

can we give her any medication ? LIKE BENADRYL ? or can we give her a milder dosage of paracetamol?
I took homeopathy belladona and Stodal Syrup, is it safe to give her the same medicine?

please help us here. thanks
Posted Thu, 8 Nov 2012 in Child Health
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later

Thanks for writing to Healthcare Magic.

Your child has features suggestive of upper respiratory tract infection.

It is common for children of this age to have pharyngitis due to viral infection for which antibiotics are not indicated. Viral infections occur in several members of the family at the same time. Your child can contract the infection from the neighborhood as well. A viral infection will usually have preceding symptoms like lethargy, malaise, reduced appetite or generalized body ache.

On the other hand, bacterial infections are more localized and do not present with vague symptoms.

You have mentioned that you were effectively treated with Bactrim which is an antibiotic and so it was certainly a bacterial pharyngitis. Your child also appears to have bacterial pharyngitis as the symptoms are very specific and there is no prodrome.

Due to nose block your child will have difficulty during breathing and the nasal secretions can tickle down the throat and cause cough which is usually more severe at night. If the condition is left unattended, the same infection can then involve the lower parts of the respiratory tract and cause lung infection.

If you are not willing for a consultation and your child has been having these symptoms for long, it would be worthwhile to control the infection with antibiotic and relieve the nasal block by administering Nasivion P. Paracetamol will help in bringing down the fever. Yes benadryl is effective for cough and cold but will not cure an underlying infection. It also causes sedation and your child may get drowsy.

We have high regard for all fields of Medicine, whether it is Allopathy , Homeopathy or Ayurveda. All have their merits and demerits. Your child is only 1.5 years old and it is uncertain how homeopathic drugs are metabolized or excreted by the body. So the side effects or long term toxicity are not known in children.

We can however safely prescribe you the above mentioned drugs.

Wishing your child a very speedy recovery.

Please do not hesitate to revert back to me if you have even the slightest of doubt.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor